Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS Quad Cities, IA

August 10, 2017Clinton County, Iowa; Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 10, 2017, 4:46 PM CDT for Clinton County, Iowa; Rock Island County, Whiteside County, Illinois. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 4:46 PM CDT (21:46 UTC)
Expired
Aug 10, 2017, 5:30 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IA, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 28 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:55 PM CDTHAIL 0.88Sw Low Moor, IA
Aug 10, 4:58 PM CDTHAIL 1N Folletts, IA
Aug 10, 5:00 PM CDTHAIL 1.5Camanche, IARELAYED BY NWS EMPLOYEE. TIME ESTIMATED.
Aug 10, 5:05 PM CDTHAIL 1.25Clinton, IA
Aug 10, 5:09 PM CDTHAIL 0.252 Ene Clinton, IA
Aug 10, 5:20 PM CDTHAIL 12 Wsw Newton Corners, IL
Aug 10, 5:37 PM CDTHAIL 1Ese Erie, ILALSO WIND GUSTS TO 45 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS53 KDVN 102146
SVRDVN
ILC161-195-IAC045-102230-
/O.NEW.KDVN.SV.W.0180.170810T2146Z-170810T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
446 PM CDT THU AUG 10 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rock Island County in northwestern Illinois...
  Southwestern Whiteside County in northwestern Illinois...
  Southeastern Clinton County in east central Iowa...

* Until 530 PM CDT

* At 446 PM CDT, a severe thunderstorm was located over Low Moor, or
  8 miles west of Clinton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clinton, DeWitt, Camanche, Fulton, Erie, Garden Plain, Albany, Low
  Moor, East Clinton, Fenton, Malone, Rock Creek Marina and
  Campground, Folletts, Elvira, Newton Corners, Rock Creek  Park,
  Clinton Municipal Airport and Unionville.

This includes Interstate 88 between mile markers 16 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4182 8998 4165 9005 4168 9017 4168 9025
      4169 9029 4173 9032 4174 9033 4173 9035
      4174 9039 4173 9039 4173 9041 4177 9045
      4177 9048 4178 9054 4191 9048
TIME...MOT...LOC 2146Z 287DEG 26KT 4180 9040 

HAIL...1.00IN
WIND...60MPH
 
$$

UTTECH
3 follow-up statements
240 
WWUS53 KDVN 102150
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
450 PM CDT THU AUG 10 2017

ILC161-195-IAC045-102230-
/O.CON.KDVN.SV.W.0180.000000T0000Z-170810T2230Z/
Rock Island IL-Whiteside IL-Clinton IA-
450 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN ROCK ISLAND...SOUTHWESTERN WHITESIDE AND
PORTIONS OF CLINTON COUNTIES...

At 450 PM CDT, a severe thunderstorm was located over Low Moor, or
near Clinton, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Clinton, Camanche, Fulton, Erie, Garden Plain, Albany, Low Moor, East
Clinton, Fenton, Malone, Rock Creek Marina and Campground, Folletts,
Elvira, Newton Corners, Rock Creek  Park, Clinton Municipal Airport
and Unionville.

This includes Interstate 88 between mile markers 16 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4182 8998 4165 9005 4168 9017 4168 9025
      4169 9029 4173 9032 4174 9033 4173 9035
      4174 9039 4173 9039 4173 9041 4177 9045
      4177 9048 4190 9040
TIME...MOT...LOC 2150Z 283DEG 27KT 4181 9034 

HAIL...1.50IN
WIND...60MPH
 
$$

UTTECH
947 
WWUS53 KDVN 102210
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
510 PM CDT THU AUG 10 2017

ILC161-195-IAC045-102230-
/O.CON.KDVN.SV.W.0180.000000T0000Z-170810T2230Z/
Rock Island IL-Whiteside IL-Clinton IA-
510 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN ROCK ISLAND...SOUTHWESTERN WHITESIDE AND
SOUTHEASTERN CLINTON COUNTIES...

At 509 PM CDT, a severe thunderstorm was located over Albany, or near
Clinton, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clinton, Camanche, Fulton, Erie, Garden Plain, Albany, East Clinton,
Fenton, Rock Creek Marina and Campground, Newton Corners, Rock Creek
Park and Unionville.

This includes Interstate 88 between mile markers 16 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4182 8998 4165 9005 4168 9017 4168 9025
      4169 9029 4173 9032 4174 9033 4180 9032
      4187 9025
TIME...MOT...LOC 2209Z 292DEG 23KT 4175 9021 

HAIL...1.00IN
WIND...60MPH
 
$$

UTTECH
895 
WWUS53 KDVN 102219
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
519 PM CDT THU AUG 10 2017

ILC161-IAC045-102229-
/O.CAN.KDVN.SV.W.0180.000000T0000Z-170810T2230Z/
Rock Island IL-Clinton IA-
519 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK ISLAND AND
SOUTHEASTERN CLINTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Illinois...and east central Iowa.

LAT...LON 4165 9005 4168 9017 4168 9023 4169 9023
      4170 9024 4180 9021 4179 8999
TIME...MOT...LOC 2219Z 287DEG 26KT 4173 9012 

$$

ILC195-102230-
/O.CON.KDVN.SV.W.0180.000000T0000Z-170810T2230Z/
Whiteside IL-
519 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN WHITESIDE COUNTY...

At 519 PM CDT, a severe thunderstorm was located near Garden Plain,
or 9 miles southwest of Morrison, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Erie, Albany, Fenton and Newton Corners. 

This includes Interstate 88 between mile markers 16 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4165 9005 4168 9017 4168 9023 4169 9023
      4170 9024 4180 9021 4179 8999
TIME...MOT...LOC 2219Z 287DEG 26KT 4173 9012 

HAIL...1.00IN
WIND...60MPH
 
$$

UTTECH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 PM CDT Thu Aug 10 2017

.SYNOPSIS...
Issued at 259 PM CDT Thu Aug 10 2017

18Z surface data has a cold front running from central Wisconsin
into far northern Kansas. Dew points were in the 60s ahead of the
front with 50s behind the front.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 259 PM CDT Thu Aug 10 2017

The cold front will sweep through the area this evening. Showers and
thunderstorms will be seen along and ahead of the front through
sunset.

After sunset, convection will quickly dissipate with all but the far
south clear of precipitation by midnight.

After midnight, any lingering showers in the far south will
dissipate with the entire area dry by sunrise Friday.

On Friday, dry conditions will be seen across the area as high
pressure builds into the area. Wrap around clouds from the departing
storm system are expected to persist through the morning north of
highway 30 before clearing occurs during the afternoon.

Temperatures tonight and Friday will average a little below normal.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 259 PM CDT Thu Aug 10 2017

Friday and Saturday

Sfc high pressure will overspread the Upper Midwest behind the
departing sfc low and cold front. Slightly below average temps in
the upper 70s to lower 80s for highs and 50s for lows are expected.
Humidity will be very comfortable with dewpoints also in the 50s.

Sunday

Chance for showers (20-30%) across the south on Sunday. SE low-level
flow in the sfc-850mb layer will increase moisture transport and
isentropic lift across northern Missouri and southern Iowa into west-
central Illinois.

The NAM/GFS have showers as early as the afternoon lasting into
Sunday night, while the ECMWF is dry until the evening. Overall,
forcing appears weak and instability will be low, so left thunder
out of the forecast.

Monday and Tuesday

Beautiful August weather continues. Another sfc high is forecast to
slowly slide through the Upper Midwest and Great Lakes through early
next week. Model blend has highs near 80 F Monday then lower to
middle 80s by Tuesday (warmest southwest CWA).

Wednesday and Thursday

Approaching shortwave trough warrants shower chances mid to late
week. As low-level moisture increases, chances for thunderstorms
will return as well.  Synoptically this does not look like a strong
system, which means the threat for widespread significant rain
through Thursday is very low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1235 PM CDT Thu Aug 10 2017

Cold front to move through eastern Iowa and northern Illinois
through 03z/11. TSRA are expected to develop along and ahead of
the front with the potential for a period of MVFR/IFR conditions.
Outside of the SHRA/TSRA expect VFR conditions. After 06z/11
there is a potential for MVFR cigs to move into eastern Iowa and
possibly northern Illinois in the wrap around clouds from the
departing storm system.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Uttech
AVIATION...08
Hazardous weather outlook, Aug 10, 4:06 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
406 AM CDT Thu Aug 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
406 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This afternoon...scattered thunderstorms are expected to develop
around 4 PM ahead of a weak cool front, mostly along and east of
the Mississippi River. The strongest storms may approach severe
levels with hail 1 inch or more the main risk, with gusty winds
of 40 to 55 mph with isolated 60 mph possible a secondary risk.
These storms should move east of the region by mid evening.

The Storm Prediction Center has the outlook area under a marginal
risk for severe storms this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in spotty locations, mostly
between 4 and 8 PM this afternoon. Please report any severe
weather or near severe weather to this NWS forecast office.

Nichols/12

In the hours before

Local storm report, Aug 10, 4:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 NW HASKINS            41.37N 91.59W
08/10/2017  M1.50 INCH       WASHINGTON         IA   AMATEUR RADIO

            TIME ESTIMATED BASED ON RADAR

&&

PETERS
Local storm report, Aug 10, 4:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 NW HASKINS            41.37N 91.59W
08/10/2017                   WASHINGTON         IA   AMATEUR RADIO

            TREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD G36 AND
            SPRUCE AVE

&&

PETERS
Local storm report, Aug 10, 4:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     4 N COTTER              41.35N 91.47W
08/10/2017  E60 MPH          LOUISA             IA   TRAINED SPOTTER

            ESTIMATED 40 TO 60 MPH WIND GUSTS. SEVERAL SMNALL
            BRANCHES BLOWN DOWN. ALSO NICKEL HAIL.

&&
Local storm report, Aug 10, 4:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     4 N COTTER              41.35N 91.47W
08/10/2017  E60.00 MPH       LOUISA             IA   TRAINED SPOTTER

            ESTIMATED 40 TO 60 MPH WIND GUSTS. SEVERAL SMALL BRANCHES
            BLOWN DOWN. ALSO NICKEL HAIL. CORRECTED TYPO.

&&
Local storm report, Aug 10, 4:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             COLUMBUS JUNCTION       41.28N 91.36W
08/10/2017  M0.50 INCH       LOUISA             IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Aug 10, 4:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             DEWITT                  41.82N 90.55W
08/10/2017  E0.75 INCH       CLINTON            IA   NWS EMPLOYEE

&&

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:43 PM CDTSpecial Weather StatementDVNBenton47 min
Aug 10, 1:36 PM CDTSpecial Weather StatementDVNJohnson39 min
Aug 10, 1:39 PM CDTSpecial Weather StatementDVNJones51 min
Aug 10, 1:59 PM CDTSpecial Weather StatementDVNDubuque46 min
Aug 10, 2:10 PM CDTSpecial Weather StatementDVNJones50 min
Aug 10, 2:18 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones42 min
Aug 10, 2:57 PM CDTSevere Thunderstorm WarningDVNJackson48 min
Aug 10, 2:59 PM CDTSpecial Weather StatementDVNClinton46 min
Aug 10, 3:21 PM CDTSpecial Weather StatementDVNWashington54 min
Aug 10, 3:28 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Louisa, Washington62 min
Aug 10, 4:02 PM CDTSpecial Weather StatementDVNJefferson28 min
Aug 10, 4:06 PM CDTSpecial Weather StatementDVNIowa54 min
Aug 10, 4:07 PM CDTSpecial Weather StatementDVNClinton38 min
Aug 10, 4:19 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa39 min
Aug 10, 4:21 PM CDTSevere Thunderstorm WarningDVNClinton39 min
Aug 10, 5:04 PM CDTSpecial Weather StatementDVNDes Moines56 min
Aug 10, 5:17 PM CDTSpecial Weather StatementDVNVan Buren58 min
Aug 10, 5:33 PM CDTSevere Thunderstorm WarningDVNDes Moines57 min
Aug 10, 5:54 PM CDTSpecial Weather StatementDVNLee66 min
Aug 10, 2:27 PM CDTSpecial Weather StatementDVNJo Daviess48 min
Aug 10, 5:12 PM CDTSpecial Weather StatementDVNHenderson, Warren63 min
Aug 10, 5:14 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren15 min
Aug 10, 5:30 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside45 min
Aug 10, 6:04 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren56 min
Aug 10, 6:20 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside55 min
Aug 10, 6:25 PM CDTSevere Thunderstorm WarningDVNWarren27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.